New pacemaker with various side effects

I had a st. Jude dual pacemaker implanted 2 months ago for SSS and chronotropic instability.  HR had gotten down to 30 after a HR of 45 to 60 for over 20 years. I was extremely fatigued and SOB for 4 months with no improvement. After implantation had short runs of afib and bursts of svt, but felt better. Was placed on calcium channel blocker, Cardizem 120 mg.  Still fatigued, still having short runs of tacycardia, now with high diastolic BP, sweating constantly with no exertion, headaches, constant ringing in ears. Has anyone else experienced these symptoms? I have had my PM adjusted three times already. I'm new to this group and hope to learn more about my pacemaker and what to expect as my new normal. 


3 Comments

Cardizem

by Selwyn - 2020-05-13 10:59:49

Diltiazem ( trade name Cardizem®) can cause headache, flushing ( which brings on sweating), fluid retention, and palpitaitons. 

You need to speak with whoever is your prescriber.

New Pacemaker

by Gemita - 2020-05-13 14:07:32

I have never tried a calcium channel blocker but I do suffer from Atrial tachycardia and other arrhythmias and these can cause sweating, especially if they occur at night and they can also play havoc with my blood pressure, particularly diastolic which can reach abnormally high levels.  (My blood pressure is generally very low, so a high diastolic is concerning).

I had these same symptoms before and immediately after my pacemaker implant, but they have got better without any PM adjustments over the last year.

I would suggest that you ask for some additional monitoring to see whether you have started getting more sustained arrhythmias (like AFib, SVT) because arrhythmias can certainly cause the symptoms you describe.  I am taking a low dose beta blocker (Bisoprolol) which I find has a calming effect without any real side effects, unless I take a higher dose !

It is still very early days with your pacemaker.  Mine was implanted two years ago and it can take time for you to feel better.  My heart was very angry after being disturbed by the implant and threw up lots of palpitations until I got used to being paced.  I hope you will soon feel more comfortable

Tachycardia and Medication

by Marybird - 2020-05-13 21:37:40

I also have atrial tachycardia and have taken two medications, diltiazem and a beta blocker, metoprolol, to keep it under control. Everyone's reaction to these drugs (or any for that matter, I guess) is different, but for me, this combination seems to control the tachycardia  better than each drug alone does. And I can take lower dosages of each drug than I'd need to take if I took only one of them. 

I found diltiazem alone didn't do that great a job in controlling the tachycardia, and though the metoprolol did a better job alone, it was taking ever higher doses to maintain that control. 

SKB, I think Gemita's suggestion of your asking for a cardiac monitor for documentation of possible afib or other tachycardias is a good one. Depending on what you find,  an increase or change in medication to control the tachycardia may be indicated.

Mary

 

 

 

 

 

 

You know you're wired when...

You’re officially battery-operated.

Member Quotes

I'm a runner, mountain climber, kayaker, snow skier, bicycler and scuba diver. The only activity among those that I'm not yet cleared to do is scuba diving, and when I am cleared, I'll be limited to diving to 50 feet.